'Black hairy tongue' is real and it looks as weird as it sounds
Advertisement

'Black hairy tongue' is real and it looks as weird as it sounds

Don't panic, but there is a medical condition in which a person's tongue can take on a dark, woolly appearance - and it's appropriately called "black hairy tongue."

Doctors in Missouri diagnosed a 55-year-old woman with the condition last year after she reported feeling nauseous, having a foul taste in her mouth and a black, hairy-looking tongue, according to a study published in the New England Journal of Medicine on Thursday.

A medical condition known as black hairy tongue and a healthy tongue.

A medical condition known as black hairy tongue and a healthy tongue.Credit:Com4 at English Wikipedia (left); Dom Postiglione

Yasir Hamad, lead author of the study and an assistant professor in the Department of Internal Medicine at the Washington University School of Medicine in St Louis, said the condition is relatively rare. It affects from .06 to 13 per cent of the US population, according to official estimates and varies by region.

"I've been practising in the US for the last 10 years and this is literally the first case I've seen," Hamad told The Washington Post on Thursday.

Advertisement

Hamad said the case in St Louis was the "classic, textbook case of black hairy tongue".

Luckily, black hairy tongue, or lingua villosa nigra, is typically painless and temporary. It occurs when the tiny bumps on the tongue, called papillae, which are normally about 1 millimeter in length, grow longer than normal, start to trap food particles (as well as bacteria, yeast and other things) and become stained, giving the tongue the characteristic appearance, according to the Mayo Clinic.

The Mayo Clinic states that the condition is sometimes caused by antibiotics, which can alter the bacteria and yeast in the mouth, tobacco, certain diets and excessive quantities of coffee, tea and alcohol, as well as poor oral hygiene.

In the winter of 2017, Hamad diagnosed the patient with black hairy tongue about a week after she was given antibiotics for an infection.

"It was very dramatic," Hamad said about the appearance. "The tongue was literally black."

The woman, who was not publicly identified, had developed an infection after both of her legs were crushed in a severe car accident, according to the study.

The study states that the patient was treated with two antibiotics, one of which, Minocycline, belongs to a class of antibiotics that has been associated with the condition.

Hamad said he determined that Minocycline was most likely the culprit so took her off the medication and he advised her to practise good oral hygiene. Within several weeks, he said, it cleared up.

"As scary at it is, it is actually benign," Hamad said about the condition. "It doesn't cause any health problems and it is reversible."

Hamad advised people who have similar symptoms not to worry and to consult their doctors. He advised physicians to be aware of it and to be sure to pay attention to patients' mouths during examinations "so that they can recognise it".

The Washington Post